MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 72202998
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during a hip arthroscopy surgery by inserting the nitinol wire and placing the cannula on the wire, it broke.It was removed with grasper.No backup device was available to complete the procedure and no delay or patient injuries were reported.
 
Additional Manufacturer Narrative
One 72202998 disposable nitinol guide wire product used for treatment but was not returned for evaluation.Due to unavailability, the allegation could not be fully confirmed.Definitive conclusions, investigation and evaluation were limited without physical evaluation.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: getting entangled up with other instruments or devices.Use of other than recommended smith and nephew drill.The primary cutting edges of the drill are not sharp or have dings and burrs.Stressed product from over torque or loss of axial alignment.Review of instruction for use (ifu) documentation confirms instructions, precautionary statements and recommendations for proper use of product.Per ifu: ¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure¿.Final product met predetermined specifications upon release to distribution.
 
Additional Manufacturer Narrative
One 72202998 nitinol guide wire used for treatment, was returned for evaluation.The complaint stated: ¿by inserting the nitinol wire and placing the cannula on the wire, it broke.¿ the wire was returned in two sections.A piece approximately 2 inches long was fractured off.These wires are intended to flex but not be bent.The condition indicates the wire was snapped from having excess torque or leverage applied.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: 1.Getting entangled up with other instruments or devices.2.Stressed product from over torque or loss of axial alignment.3.Use of other that recommended smith and nephew drill.4.The primary cutting edges of the drill are not sharp or have dings and burrs.Instruction for use documentation confirms instructions, precautionary statements and recommendations for proper use of product.Per instructions for use: ¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure¿.No root cause related to the manufacture of this device was confirmed.

Brand Name
GD WIRE NITINOL 1.2 X 45CM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8815951
Report Number1219602-2019-00857
Device Sequence Number14040475
Product Code LXH
UDI-Device Identifier00885554017670
UDI-Public00885554017670
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/26/2023
Device Catalogue Number72202998
Device Lot Number2024869
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2019
Initial Date Received by Manufacturer 07/08/2019
Supplement Date Received by Manufacturer08/22/2019
10/31/2019
Initial Report FDA Received Date07/23/2019
Supplement Report FDA Received Date08/25/2019
11/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age10 YR